On x3 + y3 = D

Chowla, S. ; Cowles, J. ; Cowles, M. (1982) On x3 + y3 = D Journal of Number Theory, 14 (3). pp. 369-373. ISSN 0022-314X

Full text not available from this repository.

Official URL: http://linkinghub.elsevier.com/retrieve/pii/002231...

Related URL: http://dx.doi.org/10.1016/0022-314X(82)90072-5


The simplest case of Fermat's last theorem, the impossibility of solving x3 + y3 = z3 in nonzero integers, has been proved. In other words, 1 is not expressible as a sum of two cubes of rational numbers. However, the slightly extended problem, in which integers D are expressible as a sum of two cubes of rational numbers, is unsolved. There is the conjecture (based on work of Birch, Swinnerton-Dyer, and Stephens) that x3 + y3 = D is solvable in the rational numbers for all square-free positive integers D ≡ 4 (mod 9). The condition that D should be square-free is necessary. As an example, it is shown near the end of this paper that x3 + y3 = 4 has no solutions in the rational numbers. The remainder of this paper is concerned with the proof published by the first author (Proc. Nat. Acad. Sci. USA., 1963) entitled Remarks on a conjecture of C. L. Siegel." This pointed out an error in a statement of Siegel that the diophantine equation ax3 + bx2y + cxy2 + dy3 = n has a bounded number of integer solutions for fixed a, b, c, d, and, further, that the bound is independent of a, b, c, d, and n. However, x3 + y3 = n already has an unbounded number of solutions. The paper of S. Chowla itself contains an error or at least an omission. This can be rectified by quoting a theorem of E. Lutz.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:8770
Deposited On:28 Oct 2010 10:53
Last Modified:05 Dec 2011 03:59

Repository Staff Only: item control page